Skip to content

PEG-asparaginase

March 18, 2009

Isa had three shots of this enzyme on Thursday. This time, it took three nurses to inject each syringe. This way they can administer it all at once because no syringe can hold more than 2ml. During her admission to the hospital she had two simultaneous shots. During each of  her spinal taps, she receives Versed and  morphine. The Versed helps her to forget the lumbar puncture procedure and the staff takes full advantage of this by also poking her with three needles. Some toddlers will become allergic to this mediciation.  We spent an extra 30 minutes more than we usually do after her LP’s to watch for any signs of reactions. The nurse assured us that many patients get to the car and have to come back. Recently, I saw on another blog, how they had to wait for three hours.  I suppose this varies from facility to facility based on available room and procedures. 

Allergic reactions

  • sudden wheezing
  • trouble breathing
  • itching
  • rash/hives
  • swelling face
  • low blood pressure

Keep an eye out for the obvious symptoms on the way home. Our nurse practitioner handed us a sheet with all of Isa’s medications listed on it, “Just in case you have to go to the emergency room,” she said.

Asparagine is a substance that normal cells need to live but the PEG asparaginase destroys that substance. Cancer cells cannot survive without asparagine so when the PEG destroys the asparagine the cancer cells die.  When the enzyme breaks the cancer cells down, they die. The PEG is a form of this drug that will remain in the patients system longer. Therefore the allergic reactions can drastically change the child’s treatment.  Instead of PEG-asparaginase, the children who become allergic may be given a different form called Erwinia-asparaginase, which require more frequent applications, like every other day instead of once a month. Some have indicated that it may not be as effective for recently diagnosed children. 

None of these medications she has taken are “new,” but the changes in treatment over the years are  the combinations and protocols.

Because this is an IM or intramuscular medicine it is injected into a “large” muscle. I put that in quotes, because let’s face it, how large is a toddler’s leg muscle. The reaction is an extremely tight muscle. In Isa’s case it seemed to be her rectus femoris or vastus intermedius that was most affected. After the following manual therapies, the muscle relaxed resulting in a lowering of her level of pain. Secondly she experienced an increase in tightness in the shoulder area, as the hips reflect to the shoulders.  She has also complained of a belly ache, which as I read tonight could be a problem especially if it is severe! Tonight her fever ran up to 38.3 so I called the oncologist who said, if it reaches 38.5 to take her to emergency. She has gone to sleep, but a quick forehead feel tells me that she has cooled off. I will take her temperature again before I go to sleep.

Post-Injection Therapies

 

  • a homeopathic ointment —Traumeel
  • a type of massage —Polarity 
  • cranial -sacral energy work 
  • a flower essence — Bach Rescue Remedy given according to their recommended dosages.

 

These therapies have nothing to do with the Children’s Oncology Group, and are simply adjunct holistic therapies that work for our daughter.

 

 


Advertisements
4 Comments leave one →
  1. March 23, 2013 6:12 pm

    My son Greyson is 2, we are just finishing up consolidation, getting ready for interim maintenance. During his 2nd dose of PEG, he had a severe anaphylactic reaction, also went dystonic. We thought, this was it. The reaction happened within seconds of the administration of the drug. After recovery in the ICU, we had to resume treatment with the Erwinase or Erwinia. Luckily, it’s working. When we reach the delayed intensification cycle we will be given the Erwinia again. These drugs are scary, they do amazingly powerful things that you never want to see your child go through. But we’re doing it, keep on keepin on. Thank you for writing your blog. I have referred to it a few times.

    • April 4, 2013 5:19 pm

      I am sooooo sorry your child had such a reaction. That is frightening, horrifyingly frightening. This blog was for my family and also for other parents. I had a hard time navigating the forums, and the information I wanted never seemed to be there.

      So sorry that you even ever needed this blog. I wish it were otherwise.

  2. Lisa permalink
    November 16, 2010 3:23 pm

    Last night was our sons 3rd PEG shots and he had an allergic reaction it was so scary!

    • November 18, 2010 5:35 pm

      Great, that means you get to look forward to the “replacement PEG”, which I think is like six shots for every two. I never really found anything that worked to prep her for these. The double shot whammy in the legs.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: